Georgia, 2010

Hail and Damaging Wind in Georgia, June 15, 2010

June 15, 2010 · NWS CAE · 2 events in 2 counties and zones

Pulse storms developed over the CSRA and produced some wind damage and hail. A downburst hit in Augusta and damaged a building and some vehicles.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Pulse storms developed over the CSRA and produced some wind damage and hail. A downburst hit in Augusta and damaged a building and some vehicles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 15, 1:31 PM EST, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 15, 1:31 PM EST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
231 PM EDT TUE JUN 15 2010

.SYNOPSIS...
UPPER RIDGE WILL WEAKEN TONIGHT AND WEDNESDAY AS AN UPPER LEVEL
TROUGH APPROACHES THE REGION FROM THE NORTHWEST. THIS WILL HELP TO
COOL THINGS DOWN A BIT AND WILL ALSO BRING A FEW MORE SHOWERS AND
THUNDERSTORMS TO THE AREA THIS EVENING THROUGH FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPPER RIDGE OVER AREA WITH PLENTY OF SURFACE HEAT. TEMPERATURES
UP NEAR 100 DEGREES LATE THIS AFTERNOON. HEAT ADVY STILL UP BUT
ATMOSPHERE HAS BECOME UNSTABLE WITH THE HEAT. LAPS CAPES 3000-3500
J/KG THIS AFTERNOON WITH LAPS LIS -7. PWS 2.10-2.15 INCH AND
TOTALS OVER 50. SOME THUNDERSTORMS ALREADY POPPING UP MAINLY
SOUTHEAST. PROBABLY A SEA BREEZE BUT NOT ON VISIBLE SATELLITE.
RUC DOES SHOW A WEAK SEA BREEZE LATE THIS AFTERNOON AND EARLY THIS
EVENING WORKING INLAND. DECIDED TO GO 20 PERCENT CHANCE UNTIL 23Z
THEN INCREASE CHANCE TO 30 PERCENT UNTIL MIDNIGHT. DIURNAL
ACTIVITY SHOULD DROP OFF AROUND MIDNIGHT. PLACES THAT DO RECEIVE
RAIN SHOULD COOL OFF SIGNIFICANTLY. WILL GO WITH THE WARM LOW
TEMPERATURES FOR AT LEAST ONE MORE NIGHT. LOWS IN THE MID TO
UPPER 70S TONIGHT.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
GREAT LAKES SHORT WAVE WEDNESDAY TO BEGIN FLATTENING STRONG UPPER
RIDGE ON THE SOUTHEAST. THIS WILL HELP HOLD AFTERNOON HIGH
TEMPERATURES DOWN A FEW DEGREES. WILL GO MID 90S FOR WEDNESDAY
HIGHS IN THE NORTH TO THE UPPER 90S DOWN SOUTH. THIS SHOULD HOLD
HEAT INDEX VALUES BELOW 105. SO WILL NOT ISSUE ANOTHER HEAT ADVY
FOR WEDNESDAY.

ENOUGH WEAKNESS IN UPPER RIDGE WEDNESDAY TO GO WITH A 30 PERCENT
CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY IN THE AFTERNOON AND
EVENING. MODELS SHOW COLD FRONT TO THE NORTH MOVING FAR ENOUGH
SOUTH INTO VIRGINIA AND NORTH CAROLINA TO KEEP SHOWERS AND
THUNDERSTORMS GOING LATE WEDNESDAY NIGHT INTO EARLY THURSDAY
MORNING. COLD FRONT DRIFTS SOUTHWARD INTO THE REGION THURSDAY
BEFORE SLOWING DOWN AND PROBABLY BECOMING STATIONARY THURSDAY
NIGHT. WILL KEEP A GOOD CHANCE THURSDAY AND THURSDAY NIGHT WITH 30
PERCENT AND 40 PERCENT RESPECTIVELY. COOLER BY THURSDAY WITH HIGHS
IN THE LOWER 90S AND LOWS IN THE LOWER 70S THURSDAY NIGHT.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
IN GOOD AGREEMENT WITH LONG RANGE MODELS. EARLY IN PERIOD UPPER
RIDGE HAS MIGRATED BACK TO THE WEST. BOTH GFS AND ECMWF SHOW UPPER
TROUGH OVER EAST COAST FRIDAY THROUGH SUNDAY. TEMPERATURES NOT AS
HOT AS RECENT DAYS BUT PREFER THE GMOS AND HPC GUIDANCE THAT HAS
LOWER 90S WITH PLENTY OF MID 90S DURING ENTIRE PERIOD. WITH A
POTENTIAL OF NEAR 14.5 HOURS OF SUNSHINE...HIGH TEMPERATURES
SHOULD EASILY REACH LOWER TO MID 90S. MODELS SHOW UPPER RIDGE
TRYING TO BUILD BACK TO THE EAST MONDAY AND TUESDAY. FOR TIME
BEING...HIGHS IN THE LOWER TO MID 90S STILL GOOD FOR MONDAY AND
TUESDAY WITH A SLIGHT CHANCE OF DIURNAL THUNDERSTORM ACTIVITY.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
EXPECT MAINLY VFR CONDITIONS DURING THE TAF PERIOD. STRONG HEATING
AND CONVERGENCE ASSOCIATED WITH A WEAK SURFACE TROUGH WILL SUPPORT
THUNDERSTORMS THIS AFTERNOON AND EVENING. EXPECT SCATTERED COVERAGE
AND SLOW MOVEMENT BECAUSE OF UPPER-LEVEL RIDGING. THE THUNDERSTORM
CHANCE APPEARED TO LOW TO FORECAST AT THE TERMINALS EXPLICITLY.
STRONG GUSTY WINDS MAY OCCUR NEAR ANY THUNDERSTORMS BECAUSE OF
MODERATE INSTABILITY. THE THUNDERSTORM CHANCE SHOULD DIMINISH
FURTHER OVERNIGHT BECAUSE OF THE LOSS OF HEATING. THE NAM MOS PLUS
GFS MOS AND LAMP MAINTAIN SIGNIFICANT TEMPERATURE AND DEW POINT
TEMPERATURE SPREADS DURING THE EARLY MORNING HOURS. THEREFORE...DID
NOT FORECAST FOG DURING THE EARLY MORNING HOURS.

NO SIGNIFICANT IMPACTS EXPECTED DURING THE EXTENDED PERIOD.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR SCZ015-016-018-
     020>022-025>031-035>038-041.
GA...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR GAZ040-063>065-
     077.

&&

SYNOPSIS...07
NEAR TERM...07
SHORT TERM...07
LONG TERM...07
AVIATION...05
Hazardous weather outlook, Jun 15, 3:33 AM EST, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
433 AM EDT TUE JUN 15 2010

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-161000-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
433 AM EDT TUE JUN 15 2010

...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HOT AND HUMID CONDITIONS WILL CONTINUE WEDNESDAY. HEAT INDEX
VALUES WILL RANGE BETWEEN 100 AND 105 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 15, 2:34 PM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
334 PM EDT TUE JUN 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     TSTM WND DMG     8 S BAMBERG             33.19N 81.02W
06/15/2010                   BAMBERG            SC   LAW ENFORCEMENT

            TREES DOWN AT CLEAR POND ROAD AND US HWY 601. REPORTED BY
            PUBLIC VIA BAMBERG CO DISPATCH.

&&

SMITH
Local storm report, Jun 15, 2:44 PM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
344 PM EDT TUE JUN 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     HAIL             8 SE BATESBURG          33.82N 81.45W
06/15/2010  E1.00 INCH       LEXINGTON          SC   PUBLIC

            REPORTED BY PUBLIC AT HILL VIEW TRUCK STOP IN WESTERN

            LEXINGTON CO AT INTERSTATE 20 AT EXIT 39. TIME ESTIMATED.

&&

MILLER
Local storm report, Jun 15, 3:08 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
408 PM EDT TUE JUN 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     TSTM WND DMG     BAMBERG                 33.30N 81.03W
06/15/2010                   BAMBERG            SC   LAW ENFORCEMENT

            NUMEROUS TREES DOWN IN BAMBERG. ALSO, HAIL FELL JUST
            NORTH OF BAMBERG ON US HWY 301, BUT SIZE UNKNOWN.

&&

MILLER
Special weather statement, Jun 15, 3:14 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
414 PM EDT TUE JUN 15 2010

SCZ027-152115-
LEXINGTON-
414 PM EDT TUE JUN 15 2010

...STRONG THUNDERSTORMS AFFECTING LEXINGTON COUNTY...

STRONG THUNDERSTORMS WERE AFFECTING PARTS OF LEXINGTON COUNTY.
THE STRONGEST STORMS WERE IN THE LAKE MURRAY AREA AND
THE REST OF THE WEST PART OF THE COUNTY. THE STORMS WERE MOVING
LITTLE.

SOME OF THE STORMS WILL CONTAIN WIND GUSTS NEAR 45 MPH...
FREQUENT LIGHTNING...SMALL HAIL...AND VERY HEAVY DOWNPOURS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 877 6 3
3...6 7 7 2.
Local storm report, Jun 15, 3:16 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
416 PM EDT TUE JUN 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     HAIL             NNW HILDA               33.28N 81.25W
06/15/2010  E1.00 INCH       BARNWELL           SC   PUBLIC

            REPORTED BY PUBLIC IN THE TOWN OF HILDA

&&

MILLER
Local storm report, Jun 15, 3:39 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
439 PM EDT TUE JUN 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     TSTM WND DMG     6 SW GASTON             33.76N 81.17W
06/15/2010                   LEXINGTON          SC   PUBLIC

            20 FT FLAG POLE BLOWN FLAT TO THE GROUND, PLASTIC TABLE
            BLOWN FROM ACROSS ROAD INTO YARD, SMALL SECTION OF AWNING
            BLOWN INTO YARD. PEA SIZED HAIL. TIME ESTIMATED FROM
            RADAR.

&&

SMITH

The radar

The Columbia radar (KCAE), 94 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Richmond

When
June 15, 4:00 PM EST to 4:04 PM EST
Where
Richmond County, Augusta
Measured
60 kt (69 mph) estimated gust
Property damage
$40,000
Reported by
Newspaper
Coordinates
33.480, -81.970

Augusta Chronicle reported a downburst damaged the Homechoice Partners building on Washington road and also damaged a couple of vehicles.

Hail, Lincoln

When
June 15, 4:30 PM EST to 4:32 PM EST
Where
Lincoln County, Leathersville
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
33.700, -82.450

Sheriff reported 3/4 inch hail in the Leathersville area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 225067, 225068.